Alert archive / New York / Wind Chill Warnings in 2017
Wind Chill Warning 3, NWS Burlington, VT
NWS Burlington, VT issued this wind chill warning at Dec 30, 2017, 2:57 PM EST for 4 counties in New York; Caledonia County, Essex County, Orleans County, Vermont. It took effect at Dec 31, 2017, 12:00 AM EST. It was in force for 36 hr. No storm report in the archive falls inside the area while it was in force.
The area
The counties it named.
The facts
- Issued
- Dec 30, 2017, 2:57 PM EST (19:57 UTC)
- In effect from
- Dec 31, 2017, 12:00 AM EST
- Expired
- Jan 1, 2018, 11:47 AM EST
- In force
- 36 hr
- Issued by
- NWS Burlington, VT
Counties Clinton County, NY, Essex County, NY, Franklin County, NY, St. Lawrence County, NY, Caledonia County, VT, Essex County, VT, Orleans County, VT
The radar
The Burlington radar (KCXX), 11 km from the middle of the area, began a volume at 19:58 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
The nearest sounding before it
Gray, ME (KGYX), launched 12:00Z, 8.0 hours before the alert went out and 252 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 0 J/kg
- Mixed-layer CIN
- No buoyant parcel
- Mixed-layer LCL
- 1061 m above ground
- 0-6 km bulk shear
- 61 kt
- 0-1 km storm-relative helicity
- -2 m²/s²
- 0-3 km storm-relative helicity
- 94 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.0
The text
As transmitted.
383 WWUS41 KBTV 301957 WSWBTV URGENT - WINTER WEATHER MESSAGE National Weather Service Burlington VT 257 PM EST Sat Dec 30 2017 NYZ026-027-029>031-034-087-VTZ003-004-007-311000- /O.UPG.KBTV.WC.Y.0006.171231T0500Z-171231T2200Z/ /O.NEW.KBTV.WC.W.0003.171231T0500Z-180101T1700Z/ Northern St. Lawrence-Northern Franklin-Southeastern St. Lawrence- Southern Franklin-Western Clinton-Western Essex- Southwestern St. Lawrence-Orleans-Essex-Caledonia- Including the cities of Massena, Malone, Star Lake, Saranac Lake, Tupper Lake, Dannemora, Lake Placid, Ogdensburg, Potsdam, Gouverneur, Newport, Island Pond, and St. Johnsbury 257 PM EST Sat Dec 30 2017 ...WIND CHILL WARNING IN EFFECT FROM MIDNIGHT TONIGHT TO NOON EST MONDAY... * WHAT...Dangerously cold wind chills expected. The dangerously cold wind chills will cause frostbite in as little as 10 minutes to exposed skin. Expect wind chills to range from 20 below zero to 40 below zero. * WHERE...Portions of northeast Vermont and northern New York. * WHEN...From midnight tonight to noon EST Monday. * ADDITIONAL DETAILS...The coldest wind chills will occur during the overnight hours, especially after midnight Sunday night into Monday morning. PRECAUTIONARY/PREPAREDNESS ACTIONS... A Wind Chill Warning means the combination of very cold air and the wind will create dangerously low wind chill values. Frostbite can occur quickly and even hypothermia or death if precautions are not taken. $$ NYZ028-035-VTZ001-002-005-006-008>012-016>019-311000- /O.EXT.KBTV.WC.Y.0006.171231T0500Z-180101T1700Z/ Eastern Clinton-Eastern Essex-Grand Isle-Western Franklin- Western Chittenden-Lamoille-Washington-Western Addison-Orange- Western Rutland-Windsor-Eastern Franklin-Eastern Chittenden- Eastern Addison-Eastern Rutland- Including the cities of Plattsburgh, Port Henry, Ticonderoga, Alburgh, South Hero, St. Albans, Burlington, Johnson, Stowe, Montpelier, Middlebury, Vergennes, Bradford, Randolph, Rutland, Springfield, White River Junction, Enosburg Falls, Richford, Underhill, Bristol, Ripton, East Wallingford, and Killington 257 PM EST Sat Dec 30 2017 ...WIND CHILL ADVISORY NOW IN EFFECT FROM MIDNIGHT TONIGHT TO NOON EST MONDAY... * WHAT...Very cold wind chills expected. The cold wind chills will cause frostbite in as little as 30 minutes to exposed skin. Expect wind chills to range from 10 below zero to 30 below zero. * WHERE...Portions of central, northwest and southern Vermont and the Champlain Valley in northern New York. * WHEN...From midnight tonight to noon EST Monday. * ADDITIONAL DETAILS...The coldest wind chills will occur during the overnight hours, especially after midnight Sunday night into Monday morning.. PRECAUTIONARY/PREPAREDNESS ACTIONS... A Wind Chill Advisory means that cold air and the wind will combine to create low wind chills. Frostbite and hypothermia can occur if precautions are not taken. Make sure you wear a hat and gloves. $$ For more information from the National Weather Service visit http://weather.gov/btv/winter
4 follow-up statements
945 WWUS41 KBTV 310846 WSWBTV URGENT - WINTER WEATHER MESSAGE National Weather Service Burlington VT 346 AM EST Sun Dec 31 2017 NYZ026-027-029>031-034-087-VTZ003-004-007-312100- /O.CON.KBTV.WC.W.0003.000000T0000Z-180101T1700Z/ Northern St. Lawrence-Northern Franklin-Southeastern St. Lawrence- Southern Franklin-Western Clinton-Western Essex- Southwestern St. Lawrence-Orleans-Essex-Caledonia- Including the cities of Massena, Malone, Star Lake, Saranac Lake, Tupper Lake, Dannemora, Lake Placid, Ogdensburg, Potsdam, Gouverneur, Newport, Island Pond, and St. Johnsbury 346 AM EST Sun Dec 31 2017 ...WIND CHILL WARNING REMAINS IN EFFECT UNTIL NOON EST MONDAY... * WHAT...Dangerously cold wind chills expected. The dangerously cold wind chills will cause frostbite in as little as 10 minutes to exposed skin. Expect wind chills to range from 20 below zero to 40 below zero. * WHERE...The Saint Lawrence Valley and northern Adirondacks of New York and the Northeast Kingdom of Vermont. * WHEN...Until noon EST Monday. * ADDITIONAL DETAILS...The coldest wind chills will occur late tonight into New Years Day morning. PRECAUTIONARY/PREPAREDNESS ACTIONS... A Wind Chill Warning means the combination of very cold air and the wind will create dangerously low wind chill values. Frostbite can occur quickly and even hypothermia or death if precautions are not taken. $$ NYZ028-035-VTZ001-002-005-006-008>012-016>019-312100- /O.CON.KBTV.WC.Y.0006.000000T0000Z-180101T1700Z/ Eastern Clinton-Eastern Essex-Grand Isle-Western Franklin- Western Chittenden-Lamoille-Washington-Western Addison-Orange- Western Rutland-Windsor-Eastern Franklin-Eastern Chittenden- Eastern Addison-Eastern Rutland- Including the cities of Plattsburgh, Port Henry, Ticonderoga, Alburgh, South Hero, St. Albans, Burlington, Johnson, Stowe, Montpelier, Middlebury, Vergennes, Bradford, Randolph, Rutland, Springfield, White River Junction, Enosburg Falls, Richford, Underhill, Bristol, Ripton, East Wallingford, and Killington 346 AM EST Sun Dec 31 2017 ...WIND CHILL ADVISORY REMAINS IN EFFECT UNTIL NOON EST MONDAY... * WHAT...Very cold wind chills expected. The cold wind chills will cause frostbite in as little as 30 minutes to exposed skin. Expect wind chills to range from 15 below zero to 30 below zero. * WHERE...The Champlain Valley, north central and south central Vermont. * WHEN...Until noon EST Monday. * ADDITIONAL DETAILS...The coldest wind chills will occur late tonight into New Years Day morning. PRECAUTIONARY/PREPAREDNESS ACTIONS... A Wind Chill Advisory means that cold air and the wind will combine to create low wind chills. Frostbite and hypothermia can occur if precautions are not taken. Make sure you wear a hat and gloves. $$ For more information from the National Weather Service visit http://weather.gov/btv/winter
401 WWUS41 KBTV 312026 WSWBTV URGENT - WINTER WEATHER MESSAGE National Weather Service Burlington VT 326 PM EST Sun Dec 31 2017 NYZ026-027-029>031-034-087-VTZ003-004-007-011000- /O.CON.KBTV.WC.W.0003.000000T0000Z-180101T1700Z/ Northern St. Lawrence-Northern Franklin-Southeastern St. Lawrence- Southern Franklin-Western Clinton-Western Essex- Southwestern St. Lawrence-Orleans-Essex-Caledonia- Including the cities of Massena, Malone, Star Lake, Saranac Lake, Tupper Lake, Dannemora, Lake Placid, Ogdensburg, Potsdam, Gouverneur, Newport, Island Pond, and St. Johnsbury 326 PM EST Sun Dec 31 2017 ...WIND CHILL WARNING REMAINS IN EFFECT UNTIL NOON EST MONDAY... * WHAT...Dangerously cold wind chills expected. The dangerously cold wind chills will cause frostbite in as little as 10 minutes to exposed skin. Expect wind chills to range from 15 below zero to 35 below zero. * WHERE...The Saint Lawrence Valley and northern Adirondacks of New York and the Northeast Kingdom of Vermont. * WHEN...Until noon EST Monday. * ADDITIONAL DETAILS...The coldest wind chills will occur late tonight into New Years Day morning. PRECAUTIONARY/PREPAREDNESS ACTIONS... A Wind Chill Warning means the combination of very cold air and the wind will create dangerously low wind chill values. Frostbite can occur quickly and even hypothermia or death if precautions are not taken. $$ NYZ028-035-VTZ001-002-005-006-008>012-016>019-011000- /O.CON.KBTV.WC.Y.0006.000000T0000Z-180101T1700Z/ Eastern Clinton-Eastern Essex-Grand Isle-Western Franklin- Western Chittenden-Lamoille-Washington-Western Addison-Orange- Western Rutland-Windsor-Eastern Franklin-Eastern Chittenden- Eastern Addison-Eastern Rutland- Including the cities of Plattsburgh, Port Henry, Ticonderoga, Alburgh, South Hero, St. Albans, Burlington, Johnson, Stowe, Montpelier, Middlebury, Vergennes, Bradford, Randolph, Rutland, Springfield, White River Junction, Enosburg Falls, Richford, Underhill, Bristol, Ripton, East Wallingford, and Killington 326 PM EST Sun Dec 31 2017 ...WIND CHILL ADVISORY REMAINS IN EFFECT UNTIL NOON EST MONDAY... * WHAT...Very cold wind chills expected. The cold wind chills will cause frostbite in as little as 30 minutes to exposed skin. Expect wind chills to range from 10 below zero to 25 below zero. * WHERE...The Champlain Valley, north central and south central Vermont. * WHEN...Until noon EST Monday. * ADDITIONAL DETAILS...The coldest wind chills will occur late tonight into New Years Day morning. PRECAUTIONARY/PREPAREDNESS ACTIONS... A Wind Chill Advisory means that cold air and the wind will combine to create low wind chills. Frostbite and hypothermia can occur if precautions are not taken. Make sure you wear a hat and gloves. $$ For more information from the National Weather Service visit http://weather.gov/btv/winter
290 WWUS41 KBTV 010733 WSWBTV URGENT - WINTER WEATHER MESSAGE National Weather Service Burlington VT 233 AM EST Mon Jan 1 2018 NYZ026-027-029>031-034-087-VTZ003-004-007-011700- /O.CON.KBTV.WC.W.0003.000000T0000Z-180101T1700Z/ Northern St. Lawrence-Northern Franklin-Southeastern St. Lawrence- Southern Franklin-Western Clinton-Western Essex- Southwestern St. Lawrence-Orleans-Essex-Caledonia- Including the cities of Massena, Malone, Star Lake, Saranac Lake, Tupper Lake, Dannemora, Lake Placid, Ogdensburg, Potsdam, Gouverneur, Newport, Island Pond, and St. Johnsbury 233 AM EST Mon Jan 1 2018 ...WIND CHILL WARNING REMAINS IN EFFECT UNTIL NOON EST TODAY... * WHAT...Dangerously cold wind chills expected. The dangerously cold wind chills will cause frostbite in as little as 10 minutes to exposed skin. Expect wind chills to range from 15 below zero to 35 below zero. * WHERE...The Saint Lawrence Valley and northern Adirondacks of New York, and the Northeast Kingdom of Vermont. * WHEN...Until noon EST today. PRECAUTIONARY/PREPAREDNESS ACTIONS... A Wind Chill Warning means the combination of very cold air and the wind will create dangerously low wind chill values. Frostbite can occur quickly and even hypothermia or death if precautions are not taken. $$ NYZ028-035-VTZ001-002-005-006-008>012-016>019-011700- /O.CON.KBTV.WC.Y.0006.000000T0000Z-180101T1700Z/ Eastern Clinton-Eastern Essex-Grand Isle-Western Franklin- Western Chittenden-Lamoille-Washington-Western Addison-Orange- Western Rutland-Windsor-Eastern Franklin-Eastern Chittenden- Eastern Addison-Eastern Rutland- Including the cities of Plattsburgh, Port Henry, Ticonderoga, Alburgh, South Hero, St. Albans, Burlington, Johnson, Stowe, Montpelier, Middlebury, Vergennes, Bradford, Randolph, Rutland, Springfield, White River Junction, Enosburg Falls, Richford, Underhill, Bristol, Ripton, East Wallingford, and Killington 233 AM EST Mon Jan 1 2018 ...WIND CHILL ADVISORY REMAINS IN EFFECT UNTIL NOON EST TODAY... * WHAT...Very cold wind chills expected. The cold wind chills will cause frostbite in as little as 30 minutes to exposed skin. Expect wind chills to range from 10 below zero to 25 below zero. * WHERE...The Champlain Valley, north central and south central Vermont. * WHEN...Until noon EST today. PRECAUTIONARY/PREPAREDNESS ACTIONS... A Wind Chill Advisory means that cold air and the wind will combine to create low wind chills. Frostbite and hypothermia can occur if precautions are not taken. Make sure you wear a hat and gloves. $$ For more information from the National Weather Service visit http://weather.gov/btv/winter
189 WWUS41 KBTV 011647 WSWBTV URGENT - WINTER WEATHER MESSAGE National Weather Service Burlington VT 1147 AM EST Mon Jan 1 2018 NYZ026-027-029>031-034-087-VTZ003-004-007-011800- /O.CAN.KBTV.WC.W.0003.000000T0000Z-180101T1700Z/ Northern St. Lawrence-Northern Franklin-Southeastern St. Lawrence- Southern Franklin-Western Clinton-Western Essex- Southwestern St. Lawrence-Orleans-Essex-Caledonia- Including the cities of Massena, Malone, Star Lake, Saranac Lake, Tupper Lake, Dannemora, Lake Placid, Ogdensburg, Potsdam, Gouverneur, Newport, Island Pond, and St. Johnsbury 1147 AM EST Mon Jan 1 2018 ...WIND CHILL WARNING IS CANCELLED... Although temperature and wind conditions have moderated a bit... subzero wind chills will still remain across the region today. Dress in layers and wear a hat and gloves. $$ NYZ028-035-VTZ001-002-005-006-008>012-016>019-011800- /O.CAN.KBTV.WC.Y.0006.000000T0000Z-180101T1700Z/ Eastern Clinton-Eastern Essex-Grand Isle-Western Franklin- Western Chittenden-Lamoille-Washington-Western Addison-Orange- Western Rutland-Windsor-Eastern Franklin-Eastern Chittenden- Eastern Addison-Eastern Rutland- Including the cities of Plattsburgh, Port Henry, Ticonderoga, Alburgh, South Hero, St. Albans, Burlington, Johnson, Stowe, Montpelier, Middlebury, Vergennes, Bradford, Randolph, Rutland, Springfield, White River Junction, Enosburg Falls, Richford, Underhill, Bristol, Ripton, East Wallingford, and Killington 1147 AM EST Mon Jan 1 2018 ...WIND CHILL ADVISORY IS CANCELLED... Although temperature and wind conditions have moderated a bit... subzero wind chills will still remain across the region today. Dress in layers and wear a hat and gloves. $$ For more information from the National Weather Service visit http://weather.gov/btv/winter
What forecasters said that day
The local office's own words before this wind chill warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Burlington, VT wrote its last area forecast discussion before this wind chill warning went out at Dec 30, 12:13 PM EST, 2 hours 44 minutes earlier.
Area forecast discussion, Dec 30, 12:13 PM EST, 2 hours 44 minutes before
Area Forecast Discussion
National Weather Service Burlington VT
1213 PM EST Sat Dec 30 2017
.SYNOPSIS...
An upper level trough of low pressure will move into the region
today and exit to the east tonight. Clouds and light snow will
be on the increase across the North Country this morning and
especially this afternoon before gradually tapering off tonight.
Another surge of colder air moves into the region on northwest
winds tonight and Sunday. This will result in very cold wind
chill temperatures later tonight through Sunday afternoon. Winds
will taper off Sunday night but very cold temperatures will
persist to start the new year.
&&
.NEAR TERM /THROUGH SUNDAY/...
As of 632 AM EST Saturday...Wind Chill Advisory in effect from
midnight tonight through 5:00 pm Sunday.
Overall forecast in good shape with just some minor tweaks to
the forecasts. Added some flurries in and around Lake Champlain
this morning and forgot with the earlier forecast to add the
qualifier light to describe the snow today. Otherwise, clouds
will continue to increase across the area today in advance of an
upper level trough of low pressure. Light snow should start to
break out across northern New York later this morning and
especially this afternoon across the remainder of the area.
Generally looking at a dusting to two inches by late this
afternoon and evening. Upper level trough will pass east of the
area and this should bring the threat of light snow to an end by
about midnight. Colder air will move into the region on
northwest flow aloft and combined with winds generally in the 5
to 10 mph range there will be some wind chill issues across the
entire area. Expecting wind chill values later tonight through
Sunday afternoon to be in the 15 to 30 below range with localize
areas to 35 below zero. As a result have issued a wind chill
advisory for the entire area starting at midnight tonight and
going through 5:00 pm on Sunday.
&&
.SHORT TERM /SUNDAY NIGHT THROUGH MONDAY NIGHT/...
As of 407 AM EST Saturday...Another surge of arctic air pushes
into the region Sunday night associated with a shortwave trough
digging into the region. 925mb temps dip into the minus 25-30C
range again, but increasing low/mid level moisture will likely
keep some clouds over the area along with some isolated snizzle.
This isn't likely to affect temps all that much and expect
widespread lows in the -10 to -25F range. Tricky forecast for
Monday as the trough swings through the area with further
increase of moisture and a little better upper level support.
This would indicate a higher possibility of some light snow
and/or snizzle, but the rest of the column is so dry its hard to
say if anything will fall from the sky. Going to play a dry
forecast for now, but honestly, the complete opposite could play
out. Highs will once again be extremely cold only in the single
digits above and below zero, and lows Monday night same as the
night before.
&&
.LONG TERM /TUESDAY THROUGH FRIDAY/...
As of 407 AM EST Saturday...Well, there's good news and bad
news in the extended forecast. Good news comes first with a
brief break from the arctic chill Tuesday and Wednesday as the
deep trough shifts east of the region. A weak clipper low will
break a chance for some light snow Tuesday afternoon, and as the
flow backs to the southwest lake effect snow is probable across
northwest New York on Wednesday. With the flow shifting west
Tuesday, and southwest Wednesday, temps will warm to zero east
to low teens west on Tuesday, and further into the mid/upper
teens area-wide Wednesday.
Now for the bad news, the southwest flow bringing some modified
warmth on Wednesday is really just the leading edge of another
arctic trough that will dig into the region for Thursday and Friday.
Temps fall back to previous levels earlier in the week with highs
Thursday 5-15 above, falling to below 0F Friday, and lows dip back
into the minus 10-25F range Thursday/Friday nights and potentially
into the weekend as well. It appears previous model runs showing the
potential for a coastal system have converged on an easterly track
keeping chances for any significant snow out of the area.
&&
.AVIATION /18Z SATURDAY THROUGH THURSDAY/...
Through 18Z Sunday...Currently MSS, SLK and RUT have light snow
and reduced ceilings and visibilities. Do think other terminals
will eventually be impacted by light snow as well. Ceilings and
visibilities lower into the MVFR and IFR categories through
about 00z as clouds and light snow move into the region.
Conditions after 00z will slowly improve back into the MVFR and
VFR categories. Winds will generally be under 10 knots through
the period. Wind direction later tonight will become more
northwest after 00z.
Outlook...
Sunday Night: VFR. NO SIG WX.
New Years Day: VFR. NO SIG WX.
Monday Night: Mainly VFR, with local MVFR possible. NO SIG WX.
Tuesday: Mainly VFR, with local MVFR possible. Chance SHSN.
Tuesday Night: Mainly VFR, with areas MVFR possible. Slight
chance SHSN.
Wednesday: Mainly VFR, with local IFR possible. Likely SHSN.
Wednesday Night: VFR. Chance SHSN.
Thursday: Mainly VFR, with local MVFR possible. Slight chance
SHSN.
&&
.EQUIPMENT...
The KTYX (Montague NY) radar will be out of service this weekend
and possibly early next week as a motor and power supply have
failed. Parts are on order and are scheduled to arrive soon.
&&
.BTV WATCHES/WARNINGS/ADVISORIES...
VT...Wind Chill Advisory from midnight tonight to 5 PM EST Sunday
for VTZ001>012-016>019.
NY...Wind Chill Advisory from midnight tonight to 5 PM EST Sunday
for NYZ026>031-034-035-087.
&&
SYNOPSIS...Evenson
NEAR TERM...Evenson
SHORT TERM...Lahiff
LONG TERM...Lahiff
AVIATION...Neiles
EQUIPMENT...WFO BTVHazardous weather outlook, Dec 30, 3:46 AM EST, 11 hours 11 minutes before
Hazardous Weather Outlook National Weather Service Burlington VT 346 AM EST Sat Dec 30 2017 NYZ026>031-034-035-087-VTZ001>012-016>019-310900- Northern St. Lawrence-Northern Franklin-Eastern Clinton- Southeastern St. Lawrence-Southern Franklin-Western Clinton- Western Essex-Eastern Essex-Southwestern St. Lawrence-Grand Isle- Western Franklin-Orleans-Essex-Western Chittenden-Lamoille-Caledonia- Washington-Western Addison-Orange-Western Rutland-Windsor- Eastern Franklin-Eastern Chittenden-Eastern Addison-Eastern Rutland- 346 AM EST Sat Dec 30 2017 ...WIND CHILL ADVISORY IN EFFECT FROM MIDNIGHT TONIGHT TO 5 PM EST SUNDAY... This Hazardous Weather Outlook is for northern New York, central Vermont, northeast Vermont, northwest Vermont and southern Vermont. .DAY ONE...Today and Tonight. Please listen to NOAA Weather Radio or go to weather.gov on the Internet for more information about the following hazards. Wind Chill Advisory. .DAYS TWO THROUGH SEVEN...Sunday through Friday. Please listen to NOAA Weather Radio or go to weather.gov on the Internet for more information about the following hazards. Wind Chill Advisory. .SPOTTER INFORMATION STATEMENT... Spotter activation is not expected at this time.
The office that day
Everything else NWS Burlington, VT issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Dec 30, 3:45 AM EST | Wind Chill Advisory | BTV | Clinton, Essex, Franklin, St. Lawrence | 56 hr |
Nearby
Wind Chill Warnings in New York, 2017Wind Chill Warnings in Vermont, 2017Every wind chill warning in 2017
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.